Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 31, NWS Midland/Odessa, TX

August 25, 2017Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 25, 2017, 5:38 PM CDT for Ector County, Texas. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2017, 5:38 PM CDT (22:38 UTC)
Expired
Aug 25, 2017, 7:30 PM CDT
In force
112 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 38 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

120 
WGUS54 KMAF 252238
FFWMAF
TXC135-260030-
/O.NEW.KMAF.FF.W.0031.170825T2238Z-170826T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
538 PM CDT FRI AUG 25 2017

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Ector County in western Texas...

* Until 730 PM CDT

* At 536 PM CDT, Doppler radar indicated showers and thunderstorms 
  producing heavy rain across the warned area. Radar estimates 
  amounts nearing one inch of rain has already fallen. 

* Some locations that will experience flooding include...
  Odessa, West Odessa, Goldsmith, Notrees, Odessa Schelemeyer Field 
  and North Cowden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3180 10279 3207 10278 3208 10231 3177 10230

$$

49
1 follow-up statement
673 
WGUS74 KMAF 252320
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
620 PM CDT FRI AUG 25 2017

TXC135-260030-
/O.CON.KMAF.FF.W.0031.000000T0000Z-170826T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ector TX-
620 PM CDT FRI AUG 25 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
ECTOR COUNTY...

At 617 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area in west and southwest Odessa, moving 
southwest. Radar estimates up to one inch of rain has already fallen 
in parts of Odessa, especially north of 42nd street. 

Some locations that will experience flooding include...
Odessa, West Odessa, and Notrees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3180 10279 3207 10278 3208 10231 3177 10230

$$

49

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:25 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 25, 2:25 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
225 PM CDT Fri Aug 25 2017

.DISCUSSION...
Radar is showing scattered showers and storms developing across
the area this afternoon. The motion will be slow and erratic,
mainly outflow dependent as opposed to moving with the
environmental flow which is very weak. This means some areas may
get in excess of an inch or two of rain while others nearby get
very little if any. This will create some potential for flash
flooding but it will be very localized.

This activity is due to an upper level trough that extends from
West Texas to the Central Plains. The trough will weaken and move
east over the next 24 hours and high pressure over the western
U.S. will extend east bringing drier air and an end to our rain
chances next week. High pressure and dry conditions do not usually
mean cool air for our CWA, but that is what MEX guidance is
indicating. The reason the MEX is so cool is the GFS is advecting
cooler air from Hurricane Harvey west due to easterly and
northeasterly surface winds around it's circulation. While there
is no doubt this will occur, it is hard to imagine we will stay in
the 80s without a cold front or appreciable rain so this forecast
is generally several degrees higher than MAV/MET/MEX guidance and
closer to the ECE guidance.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  88  68  89 /  30  30  10  10
Carlsbad                       68  87  67  89 /  40  40  20  20
Dryden                         73  92  71  91 /  30  30  20  20
Fort Stockton                  69  89  67  89 /  30  30  20  20
Guadalupe Pass                 62  80  62  81 /  40  40  20  20
Hobbs                          66  85  64  87 /  40  40  20  10
Marfa                          61  84  60  83 /  30  40  20  20
Midland Intl Airport           69  89  68  90 /  30  30  10  10
Odessa                         69  88  67  89 /  30  30  10  10
Wink                           70  89  68  90 /  30  40  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

12/10
Hazardous weather outlook, Aug 25, 2:15 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CDT Fri Aug 25 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
215 PM CDT Fri Aug 25 2017 /115 PM MDT Fri Aug 25 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a chance of thunderstorms across all of West Texas and
Southeast New Mexico through tonight. The stronger storms will be
capable of brief gusty winds, frequent lightning and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

There is a chance of thunderstorms Saturday. Locally heavy rainfall
will be the main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Aug 25, 12:24 PM CDT, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1224 PM CDT Fri Aug 25 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-252330-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area-
Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell-
Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad,
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal,
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring,
Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland,
Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine,
Fort Davis, Fort Stockton, Presidio, Marfa, Big Bend NP,
Marathon, Dryden, Sanderson, Guadalupe Mountains NP,
and Pine Springs
1224 PM CDT Fri Aug 25 2017 /1124 AM MDT Fri Aug 25 2017/

...Tropical Funnel Clouds Possible Through Possible...

Reports have been received about funnel clouds near Marfa this
afternoon.  A very moist and unstable airmass is in place across
southeastern New Mexico and west Texas which has resulted in
conditions favorable for the development of tropical funnel
clouds, especially where rain cooled boundaries collide.
Tropical Funnel Clouds are usually short lived and normally do not
touch the ground.  If the funnel cloud touches down, minor damage
may occur.  These features are typically very weak and brief in
nature.
Special weather statement, Aug 25, 1:11 PM CDT, 4 hours 27 minutes before
Special Weather Statement...CORRECTED
National Weather Service Midland/Odessa TX
111 PM CDT Fri Aug 25 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-252330-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area-
Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell-
Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad,
Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal,
Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring,
Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland,
Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine,
Fort Davis, Fort Stockton, Presidio, Marfa, Big Bend NP,
Marathon, Dryden, Sanderson, Guadalupe Mountains NP,
and Pine Springs
111 PM CDT Fri Aug 25 2017 /1211 PM MDT Fri Aug 25 2017/

...Tropical Funnel Clouds Possible Through This Afternoon...

Reports have been received about funnel clouds near Marfa this
afternoon.  A very moist and unstable airmass is in place across
southeastern New Mexico and west Texas which has resulted in
conditions favorable for the development of tropical funnel
clouds, especially where rain cooled boundaries collide.
Tropical Funnel Clouds are usually short lived and normally do not
touch the ground.  If the funnel cloud touches down, minor damage
may occur.  These features are typically very weak and brief in
nature.
Special weather statement, Aug 25, 4:08 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
308 PM MDT FRI AUG 25 2017

NMZ029-033-252145-
Northern Lea County NM-Central Lea County NM-
308 PM MDT FRI AUG 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 345
PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm over
McDonald, or 7 miles south of Tatum, moving southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
McDonald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3295 10329 3317 10343 3325 10326 3314 10307
      3298 10307
TIME...MOT...LOC 2108Z 298DEG 14KT 3314 10329

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 7:45 PM CDTRiver Flood WarningMAFPresidio5 days
Aug 24, 7:45 PM CDTRiver Flood WarningMAFPresidio10 days
Aug 25, 5:21 PM CDTAreal Flood AdvisoryMAFEctor114 min
Aug 25, 6:57 PM CDTSpecial Weather StatementMAFPecos63 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.